North Dakota, 2011Flash Flood and Hail in North Dakota, June 25 to 26, 2011
June 25 to 26, 2011 · NWS FGF · 10 events in 3 counties and zones
Late afternoon temperatures across the Devils Lake region on the 25th topped out in the mid to upper 70s with dew points in the low to mid 60s. As an upper level disturbance moved into the region in the early evening, thunderstorms developed quickly and produced hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late afternoon temperatures across the Devils Lake region on the 25th topped out in the mid to upper 70s with dew points in the low to mid 60s. As an upper level disturbance moved into the region in the early evening, thunderstorms developed quickly and produced hail and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 6:12 PM CST, 48 minutes earlier.
Area forecast discussion, Jun 25, 6:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
712 PM CDT SAT JUN 25 2011
.DISCUSSION...
THE MAIN CHALLENGE OVERNIGHT WILL BE HOW CONVECTION OVER NC ND
EVOLVES AS COLD FRONT SHIFTS EAST. ALL SHORT TERM GUIDANCE...AND
IN PARTICULAR THE HRRR MOVES THUNDERSTORMS OVER THE DEVILS LAKE
BASIN WITHIN THE NEXT FEW HOURS...THEN INTO THE NORTHER RED RIVER
VALLEY AFTER 06Z. THERE WILL BE LOCALLY HEAVY RAINFALL AS THE
FRONT SLOWS DOWN LATER TONIGHT...AND WILL MENTION IN THE DEVILS
LAKE BASIN INTO THE NORTHERN VALLEY. THERE COULD BE SOME STRONGER
STORMS WITH MARGINALLY SEVERE HAIL...WITH WINDS POTENTIALLY A
BIGGER CONCERN THIS EVENING AS STORMS ARE BOWING A BIT EAST OF
MINOT CURRENTLY.
&&
.AVIATION...
A COLD FRONT IS EXPECTED TO ADVANCE EASTWARD INTO NORTHEASTERN ND
OVERNIGHT...AND BEGIN TO STALL ACROSS NORTHWESTERN MN AND EASTERN
ND TOMORROW MORNING. THE FRONT WILL BRING SHOWERS AND
THUNDERSTORMS MOVING FROM WEST TO EAST. SINCE THE COLD FRONT WILL
PASS THROUGH KDVL FIRST...EXPECT THE CONVECTION TO AFFECT THIS
SITE FIRST...THEN PROGRESS TO THE EAST. THE WINDS ALONG THE FRONT
MAY BE FAIRLY LIGHT AND VARIABLE...BUT ANY THUNDERSTORMS COULD
CAUSE GUSTY AND ERRATIC WINDS TONIGHT AND SUNDAY.
&&
.HYDROLOGY...
MINOR TO MODERATE FLOODING CONTINUES AROUND THE SHEYENNE RIVER ITS
ENTRY INTO THE MAIN STEM OF THE RED RIVER...ALONG WITH THE GRAND
FORKS AND OSLO AREA. MAJOR FLOODING IS NOW OCCURRING AT THE WEST
FARGO DIVERSION ALONG THE SHEYENNE. THIS IS A RESULT OF RECENT
HEAVY RAINS IN SOUTHEASTERN NORTH DAKOTA...AND THE FLOODING SHOULD
BE FAIRLY SHORT IN DURATION. HOWEVER...MORE RAINFALL IS EXPECTED
ACROSS THIS AREA SUNDAY EVENING AS THE NEXT SYSTEM MOVES THROUGH.
THIS COULD ALSO BRING RURAL FLOODING IN SOUTHEASTERN NORTH DAKOTA...
AS THE RECENT RAINS HAVE SATURATED THE SOILS AND CAUSED SEVERAL
WASHOUTS OF ROADS IN THE AREA...ESPECIALLY IN RANSOM COUNTY.
&&
.PREV DISCUSSION... /ISSUED 230 PM CDT SAT JUN 25 2011/
DISCUSSION...FORECAST CHALLENGE CONCERNS T THREAT REMAINDER OF
WEEKEND HEAVY RAIN POTENTIAL AND TEMPERATURES. STILL SOME
DIFFERENCES ON TIMING OF COLD FRONTAL BOUNDARY AND SURFACE LOW
CENTER PLACEMENT HOWEVER MODELS COMING INTO A LITTLE BETTER
CONSENSUS. WITH GEM AND NAM TRENDING FARTHER SOUTH SIMILAR TO
GFS/ECMWF WILL TREND FORECAST TO GFS/ECMWF SOLUTION.
EARLY AFTERNOON SURFACE LOW POSITION NEAR MT/SD/WY BORDER BEST
DEPICTED BY GFS. ASSOCIATED SURFACE BOUNDARY EXTENDS FROM SW ND INTO
N CENTRAL ND. AS SHORT WAVE OVER W MT LIFTS NE THIS AREA LOOKS TO
BE THE FAVORED LOCATION FOR DEEP CONVECTIVE DEVELOPMENT LATER THIS
AFTERNOON. EAST OF BOUNDARY AND INTO LOCAL FORECAST AS FAR EAST AS
THE VALLEY AREA DEWPOINTS HAVE RISEN INTO THE LOWER 60S HOWEVER
LOOKS TO BE SUFFICIENT CIN IN PLACE TO LIMIT ANY EARLY DEVELOPMENT.
THIS EVENING HOWEVER MODELS SPREAD 1000-1500 J/KG CAPE ACROSS REGION
ALONG WITH SUFFICIENT INSTABILITY. SO ANY CONVECTION TO OUR WEST
SHOULD HOLD TOGETHER AS IT PROPAGATES E. AT THIS POINT UNSURE OF
AREAL COVERAGE OF STORMS SO AM HESITANT TO GO HIGHER THAN CHANCE
POPS. LOW LEVEL JET NOT IMPRESSIVE SO WOULD EXPECT CONVECTION TO
DIMINISH AFT SUNSET. FAVORED INSTABILITY AND CAPE WOULD FAVOR ANY
LATE NIGHT CONVECTION ACROSS SOUTHERN FA. WITH THERMAL RIDGE OVER FA
EXPECT TEMPERATURES TO HOLD UP OVERNIGHT.
COLD FRONT WILL SAG SOUTHWARD SUNDAY. HOW FAR BOUNDARY DROPS WILL
DETERMINE WHERE BEST POTENTIAL FOR CONVECTION/SEVERE POTENTIAL WILL
BE. OVERALL MODEL CONSENSUS IS HAVING BOUNDARY BISECTING FA FROM NE
TO SW EARLY AFTERNOON AND SAGGING SLOWLY SOUTH AS IT BECOMES
PARALLEL TO UPPER FLOW. ASSOCIATED SURFACE LOW POSITION ALONG
BOUNDARY WILL HAVE AN IMPACT ON BETTER CONVECTIVE POTENTIAL AND
SEVERE MODE BUT MODELS VARY WITH THIS. AT THIS POINT SOUTHEAST HALF
OF FA LOOKS TO HAVE BEST POTENTIAL FOR PCPN. PRECIPITABLE H2O VALUES
AHEAD OF BOUNDARY AROUND 1.5 INCHES SO WILL NEED TO MONITOR FOR
LOCALLY HEAVY RAIN POTENTIAL. FLASH FLOOD GUIDANCE BETWEEN 2 TO 3
INCHES HOWEVER GROUND REMAINS SATURATED FROM RAINS EARLIER IN THE
WEEK. MOST RECENT RAINS ALSO WASHED OUT MANY RURAL ROADS IN RANSOM
COUNTY. FOR THIS WILL ISSUE FLASH FLOOD WATCH FOR FAR SOUTHERN
COUNTIES. TEMPERATURES TRICKY AND DEPENDENT ON FRONTAL LOCATION AND
CLOUD TRENDS. MODEL INTEGRATED RH FIELDS SHOWING POTENTIAL FOR QUITE
A BIT OF CLOUD COVER WHICH WOULD HOLD TEMPERATURES/INSTABILITY DOWN.
CONVECTION SHOULD CONTINUE TO PROPAGATE SOUTH AND EAST SUNDAY
EVENING CLEARING MOST OF FA BY EARLY AM. COOLEST TEMPERATURES
EXPECTED ACROSS NW FA AS COLD ADVECTION KICKS IN.
TEMPERATURES WILL BE COOLER MONDAY AS COLD ADVECTION SPREADS ACROSS
FA IN WAKE OF CFP. CONFIDENCE LOW ON PCPN OR T POTENTIAL HOWEVER FOR
NOW WILL FOLLOW PERSISTENCE.
WE WILL THEN DRY OUT TUESDAY AS HIGH BUILDS IN. TEMPERATURES LOOK TO
BE BLO AVERAGE BASED ON THERMAL COLUMN.
LONG TERM [TUESDAY NIGHT - FRIDAY]...
THE REGION SHOULD GET SOME WARM AND DRY WEATHER FOR THE MIDDLE OF
THE WEEK. SOME MODELS INDICATE A LITTLE PCPN THROUGH THURSDAY...BUT
THINK HIGH PRESSURE WILL BE THE DOMINANT FACTOR...SO REMOVED ANY
MENTION OF PCPN. THE MAIN CHALLENGE FOR THIS FORECAST DEALS WITH A
COLD FRONT PASSAGE LATER IN THE PERIOD. THE MODELS HAVE SIGNIFICANT
DIFFERENCES AS FAR AS TIMING...WITH THE GFS MUCH SLOWER THAN THE
ECMWF AND GEM. IT IS TOO DIFFICULT TO DETERMINE THE TIMING YET SINCE
IT IS STILL SO FAR OUT...SO MUCH OF THE LATER PERIOD INCLUDES POPS
FOR THUNDERSTORMS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH SUNDAY EVENING
FOR NDZ049-052-053.
MN...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH SUNDAY EVENING
FOR MNZ029.
&&
DKHazardous weather outlook, Jun 25, 4:36 AM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
536 AM CDT SAT JUN 25 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
536 AM CDT SAT JUN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THROUGHOUT
THE DAY. THUNDERSTORM CHANCES WILL INCREASE ACROSS EASTERN NORTH
DAKOTA THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...BUT SOME STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WIND.
IN ADDITION...RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS
ACROSS THE RED RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT AS
A COLD FRONT MOVES ACROSS THE REGION. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY ACROSS THE SOUTHERN
RED RIVER VALLEY AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA.
ISOLATED TORNADOES AND PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE.
STAY TUNED FOR FURTHER UPDATES.
IN ADDITION...RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS
ACROSS THE RED RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ROGERS
Event by event
7 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Benson
- When
- June 25, 7:00 PM CST to 7:30 PM CST
- Where
- Benson County, 0.92 mi W of Fillmore
- Reported by
- COOP Observer
- Coordinates
- 48.180, -99.820
An ARB observer measured 1.50 inches of rain in 30 minutes, from 8 pm to 830 pm CDT. There were also multiple periods of one half inch hail.
Hail, Benson
- When
- June 25, 7:40 PM CST to 7:45 PM CST
- Where
- Benson County, 6.97 mi S of Hesper
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.880, -99.650
Numerous nickel to quarter sized hail fell.
Hail, Eddy
- When
- June 25, 8:29 PM CST
- Where
- Eddy County, 3.1 mi SSE of Munster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.680, -99.240
Nickel to quarter sized hail just covered the ground.
Hail, Eddy
- When
- June 25, 8:39 PM CST to 8:42 PM CST
- Where
- Eddy County, 0.93 mi W of Divide Siding
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.770, -99.140
Dime to nickel sized hail fell.
Hail, Benson
- When
- June 25, 8:50 PM CST
- Where
- Benson County, 6.94 mi SW of Tokio
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.860, -98.920
Dime and penny sized hail covered the ground.
Heavy Rain, Eddy
- When
- June 25, 9:06 PM CST
- Where
- Eddy County, 0.47 mi W of New Rockford
- Reported by
- Law Enforcement
- Coordinates
- 47.680, -99.140
Localized street flooding was reported.
Hail, Benson
- When
- June 25, 9:10 PM CST
- Where
- Benson County, 2.7 mi WSW of Tokio
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.900, -98.850
Dime to nickel sized hail fell with very heavy rain.
Hail, Eddy
- When
- June 25, 9:42 PM CST
- Where
- Eddy County, 6.29 mi N of Brantford
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.690, -98.860
Quarter to walnut sized hail fell with very heavy rain.
Flash Flood, Eddy
- When
- June 25, 9:43 PM CST to June 26, 4:00 AM CST
- Where
- Eddy County, 1 mi N of Sheyenne to 7 mi S of Sheyenne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.844, -99.120
Heavy rain fell and ditches filled with water. Water from the ditches flooded over highway 20.
Hail, Pembina
- When
- June 25, 9:49 PM CST
- Where
- Pembina County, 0.46 mi W of Svold
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 48.800, -97.780
Numerous dime to penny sized hail fell at Icelandic State Park.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 25, 2011$340,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in South Dakota, June 25, 2011$250,000 · 1.75 in hail · 14 events
- Flooding in Iowa, June 25 to 30, 2011$245,000 · 8 events
- Flash Flood in North Dakota, June 25, 2011$300,000 · 1 event
- Flash Flooding and Flooding in Illinois, June 25 to 26, 2011$95,000 · 1 in hail · 23 events
- Flood in Wyoming, June 25 to 26, 2011$167,000 · 1 event
- Flooding in Indiana, June 25 to 30, 2011$120,000 · 4 events
- Lightning Strike and Heavy Rain in Illinois, June 25 to 26, 20112 injured · $50,000 · 6 events
- Flash Flooding in Iowa, June 25, 2011$90,000 · 5 events
- Flash Flooding and Hail in Missouri, June 25 to 26, 20111.75 in hail · 22 events
- Tornadoes and Hail in Nebraska, June 25, 2011EF0 · 11 events
- Flash Flooding and Hail in Illinois, June 25 to 26, 20112 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305179, 305180, 305181, 305182, 305183, 305189, 305185, 305186, 305190, 305187.